Skip to main content Accessibility help


  • Yiannis N. Petridis (a1) and Morten S. Risager (a2)


For a hyperbolic surface, embedded eigenvalues of the Laplace operator are unstable and tend to dissolve into scattering poles i.e. become resonances. A sufficient dissolving condition was identified by Phillips–Sarnak and is elegantly expressed in Fermi’s golden rule. We prove formulas for higher approximations and obtain necessary and sufficient conditions for dissolving a cusp form with eigenfunction $u_j$ into a resonance. In the framework of perturbations in character varieties, we relate the result to the special values of the $L$ -series $L(u_j\otimes F^n, s)$ . This is the Rankin–Selberg convolution of $u_j$ with $F(z)^n$ , where $F(z)$ is the antiderivative of a weight two cusp form. In an example we show that the above-mentioned conditions force the embedded eigenvalue to become a resonance in a punctured neighborhood of the deformation space.



Hide All
[1]Avelin, H., Deformation of $\Gamma _0(5)$-cusp forms. Math. Comp. 76(257) (2007), 361384.
[2]Balslev, E., Spectral deformation of Laplacians on hyperbolic manifolds. Comm. Anal. Geom. 5(2) (1997), 213247.
[3]Balslev, E. and Venkov, A., Spectral theory of Laplacians for Hecke groups with primitive character. Acta Math. 186(2) (2001), 155217.
[4]Balslev, E. and Venkov, A., On the relative distribution of eigenvalues of exceptional Hecke operators and automorphic Laplacians. Algebra i Analiz 17(1) (2005), 552, translation in St. Petersburg Math. J. 17(1) (2006), 1–37.
[5]Bruggeman, R.W., Families of Automorphic Forms (Monographs in Mathematics 88), Birkhäuser Boston, Inc. (Boston, MA, 1994).
[6]Chinta, G. and Goldfeld, D., Grössencharakter $L$-functions of real quadratic fields twisted by modular symbols. Invent. Math. 144(3) (2001), 435449.
[7]Deitmar, A. and Diamantis, N., Automorphic forms of higher order. J. Lond. Math. Soc. (2) 80(1) (2009), 1834.
[8]Diamantis, N., Knopp, M., Mason, M. and O’Sullivan, C., $L$-functions of second-order cusp forms. Ramanujan J. 12(3) (2006), 327347.
[9]Colin de Verdière, Y., Pseudo-laplaciens II. Ann. Inst. Fourier (Grenoble) 33(2) (1983), 87113.
[10]Deshouillers, J.-M. and Iwaniec, H., The nonvanishing of Rankin–Selberg zeta-functions at special points. In The Selberg Trace Formula and Related Topics (Brunswick, Maine, 1984) (Contemporary Mathematics 53), American Mathematical Society (Providence, RI, 1986), 5195.
[11]Deshouillers, J.-M., Iwaniec, H., Phillips, R. S. and Sarnak, P., Maass cusp forms. Proc. Nat. Acad. Sci. USA 82(11) (1985), 35333534.
[12]Diamantis, N. and O’Sullivan, C., Hecke theory of series formed with modular symbols and relations among convolution $L$-functions. Math. Ann. 318(1) (2000), 85105.
[13]Elkies, Noam D., Elliptic and modular curves over finite fields and related computational issues.In Computational Perspectives on Number Theory (Chicago, IL, 1995) (AMS/IP Studies in Advanced Mathematics 7), American Mathematical Society (Providence, RI, 1998), 2176.
[14]Farmer, D. and Lemurell, S., Deformations of Maass forms. Math. Comput. 74 (2005), 19671982.
[15]Goldfeld, D., Zeta functions formed with modular symbols. In Automorphic Forms, Automorphic Representations, and Arithmetic (Fort Worth, TX, 1996) (Proceedings of Symposia in Pure Mathematics 66, Part 1), American Mathematical Society (Providence, RI, 1999), 111121.
[16]Goldfeld, D., The distribution of modular symbols. In Number Theory in Progress, Vol. 2 (Zakopane-Kościelisko, 1997), de Gruyter (Berlin, 1999), 849865.
[17]Gradshteyn, I. S. and Ryzhik, I. M., Table of Integrals, Series, and Products, 7th edn, Elsevier/Academic Press (Amsterdam, 2007).
[18]Hejhal, D. A., The Selberg Trace Formula for PSL(2, R), Vol. 2 (Lecture Notes in Mathematics 1001), Springer-Verlag (Berlin, 1983).
[19]Iwaniec, H., Spectral Methods of Automorphic Forms, 2nd edn (Graduate Studies in Mathematics 53), American Mathematical Society (Providence, RI, 2002); Revista Matematica Iberoamericana, Madrid, 2002.
[20]Jorgenson, J. and O’Sullivan, C., Unipotent vector bundles and higher-order non-holomorphic Eisenstein series. J. Théor. Nombres Bordeaux 20(1) (2008), 131163.
[21]Kato, T., Perturbation Theory for Linear Operators, Reprint of the 1980 edition (Classics in Mathematics), Springer-Verlag (Berlin, 1995).
[22]Lax, P. D. and Phillips, R. S., Scattering Theory for Automorphic Functions (Annals of Mathematics Studies 87), Princeton University Press (Princeton, NJ, 1976).
[23]Luo, W., Nonvanishing of $L$-values and the Weyl law. Ann. of Math. (2) 154(2) (2001), 477502.
[24]Mazur, B. and Swinnerton-Dyer, P., Arithmetic of Weil curves. Invent. Math. 25 (1974), 161.
[25]Müller, W., Spectral theory for Riemannian manifolds with cusps and a related trace formula. Math. Nachr. 111 (1983), 197288.
[26]Müller, W., Spectral geometry and scattering theory for certain complete surfaces of finite volume. Invent. Math. 109(2) (1992), 265305.
[27]Müller, W., On the analytic continuation of rank one Eisenstein series. Geom. Funct. Anal. 6(3) (1996), 572586.
[28]O’Sullivan, C., Properties of Eisenstein series formed with modular symbols. PhD Thesis, Columbia University, 1998.
[29]O’Sullivan, C., Properties of Eisenstein series formed with modular symbols. J. Reine Angew. Math. 518 (2000), 163186.
[30]Petridis, Y. N., On the singular set, the resolvent and Fermi’s golden rule for finite volume hyperbolic surfaces. Manuscripta Math. 82(3–4) (1994), 331347.
[31]Petridis, Y. N., Spectral deformations and Eisenstein series associated with modular symbols. Internat. Math. Res. Notices (19) (2002), 9911006.
[32]Petridis, Y. N. and Risager, M. S., Modular symbols have a normal distribution. Geom. Funct. Anal. 14(5) (2004), 10131043.
[33]Petridis, Y. N. and Risager, M. S., Dissolving cusp forms in Teichmüller spaces (in preparation).
[34]Phillips, R. S. and Sarnak, P., On cusp forms for co-finite subgroups of ${\rm PSL}(2,R)$. Invent. Math. 80(2) (1985), 339364.
[35]Phillips, R. and Sarnak, P., Perturbation theory for the Laplacian on automorphic functions. J. Amer. Math. Soc. 5(1) (1992), 132.
[36]Phillips, R. and Sarnak, P., Cusp forms for character varieties. Geom. Funct. Anal. 4(1) (1994), 93118.
[37]Risager, M., Automorphic forms and modular symbols. PhD Thesis, Aarhus Universitet, 2003.
[38]Sarnak, P., On cusp forms. II. In Festschrift in Honor of I. I. Piatetski-Shapiro on the Occasion of his Sixtieth Birthday, Part II (Ramat Aviv, 1989) (Israel Mathematical Conference Proceedings 3), Weizmann (Jerusalem, 1990), 237250.
[39]Selberg, A., Göttingen Lecture Notes in Collected Papers, with a foreword by K. Chandrasekharan Vol. I, Springer-Verlag (Berlin, 1989).
[40]Simon, B., Resonances in $n$-body quantum systems with dilatation analytic potentials and the foundations of time-dependent perturbation theory. Ann. of Math. (2) 97 (1973), 247274.
[41]Strömberg, F., Computational aspects of maass waveform. PhD Thesis, University of Uppsala, 2005.
[42]Wolpert, S. A., Disappearance of cusp forms in special families. Ann. of Math. (2) 139(2) (1994), 239291.
MathJax is a JavaScript display engine for mathematics. For more information see

MSC classification


  • Yiannis N. Petridis (a1) and Morten S. Risager (a2)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed